Narrow Results Clear All
- Review 1
- Study 11
- Audiovisual 5
- Book/Report 3
- Legislation/Regulation 2
- Newspaper/Magazine Article 1
- Special or Theme Issue 1
- Toolkit 1
- Web Resource 36
- Grant 1
- Meeting/Conference 1
- Press Release/Announcement 30
- Communication Improvement 7
- Education and Training 15
- Error Reporting and Analysis 13
- Human Factors Engineering 10
- Legal and Policy Approaches 9
- Quality Improvement Strategies 14
- Research Directions 1
- Technologic Approaches 2
- Device-related Complications 4
- Diagnostic Errors 1
- Drug shortages 1
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 26
- Overtreatment 1
- Internal Medicine 11
- Pharmacy 22
- United States of America
Search results for ""
Journal Article > Study
Sheth HS, Verrico MM, Skledar SJ, Towers AL. Ann Pharmacother. 2005;39:255-261.
This AHRQ-funded study looks at the possibilities of adverse drug events that can be heightened during a drug shortage. The authors concluded that age and the number of prescribed medications a patient is currently receiving can affect his or her safety in this situation.
Journal Article > Study
Emergency department visits for outpatient adverse drug events: demonstration for a national surveillance system.
Budnitz DS, Pollock DA, Mendelsohn AB, Weidenbach KN, McDonald AK, Annest JL. Ann Emerg Med. 2005;45:197-206.
This project studied the epidemiologic viability of using an injury surveillance system to track outpatient adverse drug events (ADEs) treated in hospital emergency departments. The authors found that the system could play a useful role in helping to understand outpatient ADEs, identifying areas for research, and monitoring ADE prevention.
Rados C. FDA Consum. 2005;39:35-37.
This article reports on problems with drug names, the naming process for medications, and both industry and consumer actions that can minimize misunderstandings.
FDA Public Health Advisory. Silver Spring, MD: US Food and Drug Administration; December 21, 2007.
This Food and Drug Administration public health advisory alerts health care professionals, patients, and their caregivers to the possibility for overdoses of fentanyl in patients using fentanyl skin patches for pain control.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 14, 2005.
This announcement explains a labeling change (utilizing color branding to help prevent dispensing errors) to a commonly used form of insulin.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 26, 2005.
This announcement alerts health care professionals to possible drug name confusion involving Toprol-XL.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 21, 2009.
This announcement reports on potential for falsely elevated glucose readings in patients taking parenteral maltose, parenteral galactose, or oral xylose and provides a list of products that may interfere with glucose monitoring.
Consumers Filling U.S. Prescriptions Abroad May Get the Wrong Active Ingredient Because of Confusing Drug Names.
FDA Public Health Advisory [US Food and Drug Administration Web site]. January 2006.
This U.S. Food and Drug Administration advisory alerts clinicians and consumers to potential mistakes in prescriptions purchased abroad. The advisory includes a table of medications known to contain different active ingredients when purchased outside the United States.
FDA Public Health Advisory [US Food and Drug Administration Web site]. January 19, 2010.
This FDA announcement alerts clinicians to reports of adverse events associated with benzocaine sprays and includes considerations for safer use of the sprays.
FDA Alert for Healthcare Professionals [US Food and Drug Administration Web site]. January 2006.
This U.S. Food and Drug Administration alert reminds health care professionals that nimodipine should only be administered orally, and that intravenous or parenteral administration can cause serious adverse events.
FDA Alert [US Food and Drug Administration Web site]. April 25, 2006.
This alert highlights the dangers of administering promethazine hydrochloride to young children and includes information sheets for both patients and health care professionals.
Audiovisual > Audiovisual Presentation
Rockville, MD: Agency for Healthcare Research and Quality, August 2010. AHRQ Publication No. 09-0086-C.
This guide provides information for consumers taking the blood thinner, warfarin.
Roxane Laboratories Initiates a Nationwide Voluntary Recall of a Single Manufacturing Lot of Azathioprine Tablets in the U.S. and Puerto Rico.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; July 13, 2006.
This news release announces the recall of a manufacturing lot of Azathioprine. Bottles may have been erroneously filled with another medication, which could lead to serious health effects for those taking the drug.
Meeting/Conference > Government Resource
US Food and Drug Administration Center for Drug Evaluation and Research, Institute for Safe Medication Practices. November 7, 2006.
This teleconference discussed the 2006 FDA medication package insert design program and reviewed prescription drug labeling format changes. Handouts and an audio download of the presentation are available.
Food and Drug Administration (FDA) Patient Safety News. Show #58. December 2006.
This video story reviews a high-profile medication error and suggests actions to prevent similar incidents from occurring.
Food and Drug Administration (FDA) Patient Safety News. Show #60. February 2007.
This video segment shares recommendations for providers about safe prescribing of methadone for pain control, including heightened patient monitoring and encouraging patients to ask questions about how the drug will affect them.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 6, 2007.
This announcement alerts health care providers to the potential for life-threatening errors involving two heparin products and provides recommendations to minimize mistakes.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 13, 2007.
This announcement provides specific instructions on safe prescribing of a cancer pain medication in response to several patient deaths associated with off-label use.
Journal Article > Study
Budnitz DS, Shehab N, Kegler SR, Richards CL. Ann Intern Med. 2007;147:755-765.
The Beers criteria define certain classes of medications (such as long-acting sedatives and anticholinergics) that are considered "always potentially inappropriate" for geriatric patients, and a recent trial demonstrated a reduction in adverse drug events (ADEs) with an intervention targeting prescribing of these medications. However, many elderly patients require medications that are risky but potentially beneficial if used properly. This analysis of emergency department (ED) visits found that nearly 50% of ED visits due to ADEs were related to medications not considered inappropriate according to the Beers criteria—principally, oral anticoagulants (eg, warfarin), antidiabetic agents (eg, insulin), and antiplatelet agents (aspirin and clopidogrel). The authors argue that focusing on improving prescribing safety for these necessary but higher-risk medications may reduce the large burden of ADEs in the elderly to a greater extent than focusing on use of Beers criteria medications.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 18, 2008.
This announcement provides information on a recall of heparin vials due to negative reactions reported with certain batches of the medication.